Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2005, 3:59 PM EDT for Franklin County, Virginia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2005, 3:59 PM EDT (19:59 UTC)
- Expired
- Jun 21, 2005, 4:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:06 PM EDT | TSTM WND DMG | Rocky Mount, VA | SEVERAL TREES DOWN. |
| Jun 21, 4:35 PM EDT | HAIL 0.88 | 8 E Rocky Mount, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 211959 SVRRNK VAC067-212030- /O.NEW.KRNK.SV.W.0046.050621T1959Z-050621T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT TUE JUN 21 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 430 PM EDT * AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF ROCKY MOUNT...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ROCKY MOUNT... SONTAG... PENHOOK... VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3715 7985 3700 7998 3682 7971 3702 7961 $$ WP
1 follow-up statement
000 WWUS51 KRNK 212013 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT TUE JUN 21 2005 VAC067-212030- /O.CON.KRNK.SV.W.0046.000000T0000Z-050621T2030Z/ FRANKLIN VA- 412 PM EDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR FRANKLIN COUNTY... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SONTAG...OR ABOUT 6 MILES EAST OF ROCKY MOUNT...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PENHOOK BY 430 PM EDT TREED WERE REPORTED DOWN IN ROCKY MOUNT BY A TRAINED SPOTTER WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3715 7985 3700 7998 3682 7971 3702 7961 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 21, 2:18 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT TUE JUN 21 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... RADAR SHOWING SCTD CONVECTION FIRING ALONG THE BLUE RIDGE THIS AFTN IN AXIS OF SLIGHTLY BETTER CAPES/LIS UNDER RESIDUAL 5H COLD POOL LIFTING BACK NE ACROSS THE AREA ATTM. GIVEN ONLY WEAK SUPPORT WOULD EXPECT BEST COVERAGE THRU LATE THIS AFTN WITH THEN A RAPID DECREASE IN SHRA BY 00Z PER LOSS OF HEATING. THUS PLANNING TO CARRY JUST SLGT CHC POPS THIS EVENING BEFORE SKIES CLEAR LATE ALLOWING FOR ADTNL PATCHY FOG ESPCLY VALLEYS AND WHERE EARLIER RAIN OCCURRED. LOWS A BIT WARMER THAN LAST NGT GIVEN SOME RISE IN DEWPTS OVRNGT. NEXT S/W TROF RESPONSIBLE FOR KICKING OUT UPPER LOW WILL PROPEL ANOTHER WEAK COLD FRONT THRU THE REGION FROM THE NW ON WED. MODELS SHOW LOBE OF PREFRONTAL RH REACHING THE NW ZONES BY EARLY MORNING BEFORE WEAKENING UPON SLIDING SE THRU DOWNSLOPISH TRAJ. EARLIER TIMING OF FRONT SUGGESTS LESS CHC FOR DEEP AFTN CONVECTION SINCE BEST MOISTURE/LIFT WILL BE TO THE SE AT MAX HEATING. NOSE OF UPPER JET ZIPPING IN FROM THE NW ALSO SHOULD ALLOW FOR QUICK DRYING ALOFT AS SEEN IN FCST RAOBS SO WILL HOLD AT CHC POPS...ESPCLY NW EARLY AND ELSW MID MORNING INTO EARLY AFTN. OTRW GNRLY PC WITH A PERIOD OF OF MOSTLY CLDYS AS BAND OF RH SLIDES ACROSS. LIKE TEMPS CLOSER TO WARMER MAV WITH SOME SUN AND LITTLE 85H CHANGE UNDER GUSTY DOWNSLOPE IN THE AFTN. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... WED NIGHT-THU NIGHT... WILL SEE FRONT DEPARTING WED EVENING...AND KEEPING SLIGHT CHANCE TSRA IN THE SERN FA. HI PRS DROPS IN FROM THE NORTH COOLING THINGS SOMEWHAT. EASTERLY FLOW SETS UP THU-THU NIGHT...SO EXPECTING SOME CU/SC DEVELOPMENT ESPECIALLY IN THE MTNS THU AFTN. THU NIGHT...SOUNDINGS SHOW PRETTY DRY ATMOS...HOWEVER...WOULD NOT BE SURPRISED THAT A THIN LAYER OF STRATUS FORMS IN THE MTNS/FOOTHILLS SO KEEPING SKIES PCLDY FOR NOW. (FRI-TUE)... STILL LOOKING AT 5H RIDGE SETTING UP JUST OUR NORTH AND WEST. MODELS LEANING TOWARD MAINLY DRY CONDITIONS. FLY IN THE OINTMENT IS WEAKNESS DEVELOPING OFF THE SE COAST THIS WEEKEND AND WHAT IMPACT IT MAY HAVE ON OUR LOCAL WX. FOR NOW LEANING WITH MAINLY DRY CONDITIONS WITH SLIGHT CHANCE POPS SUN-MON...AS A PIECE OF ENERGY ROTATES IN NW/N FLOW ACROSS THE MID ATLANTIC...WITH WEAK FRONT. APPEARS BULK OF MOISTURE WITH ANY SE SYSTEM WILL BE SOUTH OF US. && .AVIATION... OUTSIDE OF DVLPG WRN ISOLD SHRA/TSRA...OVERALL VFR CONDITIONS EXPECTED TO CONT THRU THIS EVENING. WILL INCLUDE VCNTY MENTION OR TEMPO OF CONVECTION AT A FEW WRN TAF SITES EARLY ALONG WITH HIGH END MVFR CIGS...BEFORE SKIES CLR AFTER SUNSET. COULD AGAIN BE SOME VALLEY FOG PRODUCING MVFR/OCNL IFR VSBYS ESPCLY KLWB/KLYH AFTER MIDNGT BEFORE CLOUDS AHEAD OF THE NEXT COLD FRONT ARRIVE LATE. THIS BOUNDARY SHOULD PUSH A MID DECK INTO THE SE WVA TAF SITES BY 09Z WITH PSBL MVFR CIGS PENDING AMOUNT OF SHRA BETWEEN 11-14Z. ELSW...EXPECT SCTD CU/AC WELL AHEAD OF THE FRONT WITH A VCNTY SHRA MENTION AT KROA MID MORNING WED OTRW VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/WP/JH
Hazardous weather outlook, Jun 21, 5:39 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT TUE JUN 21 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-220930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 539 AM EDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 42 min |
| Jun 21, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 49 min |
| Jun 21, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.